Georgia, 2003

Damaging Winds in Georgia, November 19, 2003

November 19, 2003 · NWS CAE · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Nov 19, 4:11 AM EST, 34 minutes earlier.

Area forecast discussion, Nov 19, 4:11 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EST WED NOV 19 2003

.SHORT TERM...
TODAY THROUGH FRIDAY. STRONG SHORT WAVE MOVING THROUGH THE AREA
DURING THE AFTERNOON. IN THE MEANTIME THE CAE 88D IS PICKING A
SQUALL LINE IN EASTERN GEORGIA WHICH WILL MOVE EAST AND PRODUCE
STRONG STORMS OVER THE WESTERN PART OF THE CWA THROUGH 8 AM. THE
CONVECTIVE POTENTIAL IS FAVORING SUPERCELL DEVELOPMENT DURING THIS
TIME WHICH COINCIDE WITH THE TORNADO WATCH. ELEVATED CAPES TO 1000
AND STORM RELATIVE HELICITIES 300-400. THE MAIN LIMITING FACTOR IN
THE EAST PART OF CWA WILL BE A FAIRLY STABLE LOWER ATMOSPHERE WITH
LIS +2/+3. IN THE WESTERN PART OF CWA...LIS -1/-3 COULD ALLOW
STRONG WINDS TO REACH THE SURFACE. THERE IS ALSO AN H8 THERMAL
RIDGE IN THE AREA THROUGH 12-13Z BUT MODELS SHOW H8 CAA BY 15Z
ABOUT TIME OF COLD FRONT MOVING INTO AREA. SO EXPECT WORST WEATHER
NOW UNTIL ABOUT 13-14Z. SHORT WAVE MOVES EAST THIS AFTERNOON AND
HIGH PRESSURE BUILDS IN TONIGHT THROUGH FRIDAY. MOS TEMPERATURES
LOOK REASONABLE.

.LONG TERM...
FRIDAY NIGHT THROUGH TUESDAY. RIDGE OVER AREA THROUGH SUNDAY MOVES
EAST SUNDAY NIGHT AS ANOTHER SHORT WAVE AND COLD FRONT APPROACH
WITH CHANCE OF SHOWERS MONDAY. MORE HIGH PRESSURE FOR TUESDAY.

&&

.FIRE WEATHER...
TODAY  TRANSPORT WINDS = SW 20.  MIXING HGT = 3500-4000.

&&

.PRELIMINARY POINT TEMPS/POPS...

CAE 72 45 67 38 / 90 10 00 00
AGS 73 44 68 37 / 90 10 00 00
SSC 72 45 67 39 / 90 10 00 00
OGB 73 45 67 39 / 90 10 00 00

&&

.CAE...WIND ADVISORY AREA LAKES TODAY ALL COUNTY WARNING AREA.

&&

 07
Hazardous weather outlook, Nov 19, 4:00 AM EST, 45 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191300-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
400 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

A LINE OF THUNDERSTORMS IS EXPECTED THIS MORNING. THERE IS A SLIGHT
RISK OF SEVERE WEATHER...THE MAIN THREAT IS ISOLATED TORNADOES AND
DOWNBURST WINDS TO 70 MPH. HAIL MAY BE A THREAT DURING THE LATE
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

AWP

In the hours before

Special weather statement, Nov 19, 3:46 AM EST, 59 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-191439-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
346 AM EST WED NOV 19 2003

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...SEVERE WEATHER POSSIBLE THIS MORNING...

A COLD FRONT WILL APPROACH THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA OF GEORGIA THIS MORNING. WARM MOIST AIR
AHEAD OF THE FRONT...AS WELL AS STRONG UPPER LEVEL DYNAMICS WILL
SUPPORT THE DEVELOPMENT OF THUNDERSTORMS AHEAD OF THE FRONT. SOME OF
THE STORMS MAY REACH SEVERE LIMITS. THE FRONT IS EXPECTED TO PUSH
EAST OF THE MIDLANDS BY LATE MORNING.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE ISOLATED
TORNADOES...AND DAMAGING DOWNBURST WINDS TO 70 MPH. HAIL MAY BECOME
A THREAT BY LATE MORNING AS THE COLD FRONT PUSHES THROUGH THE AREA.

ALL INTERESTS SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR THE
INCREASING THREAT OF SEVERE WEATHER AND MAKE PRELIMINARY PLANS
TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.

SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE.

AWP

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
November 19, 4:45 AM EST
Where
Columbia County, Pollards Corner
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.617, -82.283

Highway dept reported trees down.

Thunderstorm Wind, McDuffie

When
November 19, 5:15 AM EST
Where
McDuffie County, 3 mi E of Thomson
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.467, -82.450

Highway dept reported trees down.

Thunderstorm Wind, Richmond

When
November 19, 5:20 AM EST to 5:25 AM EST
Where
Richmond County, 3 mi SW of Augusta
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
33.450, -82.000

TV meteorologist reported large limbs and power lines down in south Augusta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336872, 5336873, 5336817.